What is the best treatment for Multiple Myeloma? Do these treatments (chemotherapy) cause side effects? If so, what are the side effects and can I prevent them?
Hi David, I was diagnosed 6 years ago with Kappa light chain disease. I’ve been on several medications during this time including a stem cell transplant. I have relapsed now and my oncologist wants to place me on Krypolis, Darzalex and Dexamethasone.
Currently on Pomalyst with Darzalex and Dexamethasone but seems to be failing me after a year and a half. I am reading side effects of Krypolis with possible cardiac issues.
It’s either risk these side effects or light chains increasing.
- Taking dexamethasone which gives me high very high glucose so now on insulin and 2 more diabetic drugs-
- Pomalyst which gave me blood clots-
- Velcade which gave me neuropayhy and another drug which gave me shingles.
I really do not want to develop a heart condition. That I feel would be the end of me! This illness has been a rough one but still here to talk about it. At this point, do not know where to take this.
I feel I may have no choice and take the Krypolis or maybe not?
As a long time survivor, do you know of anyone else who is on Krypolis and how are they doing with it? I know we are all different and react differently to the medications. Thanks for reading this. Rick
You’ve touched on several important issues in your question below. I will do my best to address your concerns with both my experience and research. Keep in mind that I myself, deviate from standard-of-care MM treatment. I am not necessarily asking you to follow any of the therapies below, I’m simply telling you what I do.
I will excerpt your questions below-
1) “ I was diagnosed 6 years ago with Kappa light chain disease. Been on several medications during this time including a stem cell transplant. In relapse now and Dr. wants to place me on Krypolis, Darzalex and Dexamethasone. Currently on Pomalyst with Darzalex and Dexamethasone but seems to be failing me after a year and a half.”
Your experience, the past six years anyway, sounds like a pretty normal, a fairly average first six years of the life of a MM patient. On the one hand, you have tried “the best treatments for multiple myeloma” meaning, the most common MM chemotherapy regimens.
On the other hand, you have also experienced the side effects that often come with the best multiple myeloma treatments.
Unfortunately, it sounds like you are:
A) are developing MDR aka multi-drug resistance meaning your MM is developing resistance-
B) you are running out of options meaning you have fewer FDA approved therapies to choose from-
2) ” I am reading side effects of Krypolis with possible cardiac issues. It’s either risk these side effects or light chains increasing.
- Taking dexamethasone which gives me high very high glucose so now on insulin and 2 more diabetic drugs.
- Pomalyst which gave me blood clots,
- Velcade which gave me neuropathy and another drug which gave me shingles.
I really do not want to develop a heart condition. That I feel would be the end of me! This illness has been a rough one but still here to talk about it. At this point, do not know where to take this. I feel I may have no choice and take the Krypolis med’s, or maybe not?”
The side effects that you have sustained, high glucose, blood clots and CIPN are all common side effects and are associated with the chemotherapy regimens that you have been on.
As for Kyprolis, you are correct. Kyprolis (Carfilzomib) increases the risk of heart failure. HF is a common side effect of several different MM therapies. The good news is that there are a host of evidence-based, non-toxic therapies (nutrition, supplementation and lifestyle) that can reduce your risk of heart failure.
I will link a study that cites CoQ10 as an evidence-based, non-toxic supplement shown to reduce or eliminate the risk of heart failure from chemo.
I developed chronic atrial fibrillation and chemotherapy-induced cardiomyopathy about 10 years ago. This is what is considered to be a “late stage” side effect. I take CoQ10 and a host of other heart healthy foods and supplements.
3) ” I feel I may have no choice and take the Krypolis med’s, or maybe not? As a long time survivor, do you know of anyone else who is on Krypolis and how are they doing with it? “
I can’t say that you have no choice but to take Kyprolis Rick, but I will say that your MM is becoming resistant to chemo (“refractory”) and you are running out of therapy choices. Please talk to your oncologist and explain your concerns about Kyprolis increasing your risk of heart failure and show him/her the studies linked below.
The studies linked below explain that CoQ10 and Omega-3 fatty acids both reduce your risk of heart failure if you take Kyprolis.
Let me know if you have any questions.
Thanks and good luck.
- MM Survivor
- MM Cancer Coach
- Director PeopleBeatingCancer
“More than half of patients with relapsed multiple myeloma treated with carfilzomib experienced cardiac issues during treatment, according to a multi-institutional study. The study recommends that patients undergo a detailed cardiovascular history before being prescribed carfilzomib and then be monitored with natriuretic peptide testing, an indicator for heart failure.
The study looked at two proteasome inhibitor therapies, carfilzomib and bortezomib. While prior studies have demonstrated a modest increase in cardiovascular adverse events (CVAEs) with carfilzomib, this study monitored patients for predictors of CVAEs and found a greater incidence, with 51% of patients experiencing CVAEs, including heart failure, hypertension, arrhythmia, acute coronary syndrome, pulmonary hypertension and venous thromboembolism.
The incidence of CVAEs with bortezomib therapy was substantially lower, accounting for 17% of patients..
“High plasma levels of the kinds of fatty acids found in fish oil were associated with a lower long-term risk for new heart failure (HF), whether with reduced or preserved ejection fraction…”
I fall into the “preserved ejection fraction” category. I credit nutrition and supplementation such as omega-3 fatty acids for managing my chemotherapy-induced cardiomyopathy aka heart failure…”
” Regrettably, cardiovascular disease has risen in the aftermath as one of the most devastating consequences of cancer therapies.
In this work, we define cancer therapeutics-induced cardiotoxicity as the direct or indirect cardiovascular injury or injurious effect caused by cancer therapies. We describe four progressive stages of this condition and four corresponding levels of prevention, each having a specific goal, focus, and means of action.
We subsequently unfold this didactic framework, surveying mechanisms of cardiotoxicity, risk factors, cardioprotectants, biomarkers, and diagnostic imaging modalities. Finally, we outline the most current evidence-based recommendations in this area according to multidisciplinary expert consensus guidelines…”